|On Third Drug Holiday
May 24, 2004
I have a good case for Drug Holidays, and an interesting history to look at. I need to pick a new combination now, after a 5 month Holiday. Here is my Labs and History in a Nut shell..Infected 1986....First Drugs, D4t and 3tc when t's fell to 275...it failed after two years with 40,000 VL 350 t's..Holiday for one year..VL went to 185,000, Then took Combivir Viramun for two years...stopped when t cells were 900 and VL 1000 then a 10 month Holiday till T cells were 200 VL was 350,000, then Combivir/Viramune agains for 4 months T's were 600 VL was 12,000..added Viread Abacavir..stopped Viramune worked for one year..then failed at 30,000, now after 5 months I need to choose. The interesting thing is my resistance tests. I Pheno tested after comb/Viramune failed the second time...had M184V and K103N..when the Trizivir and Viread failed...I have now M41L M184V, T215. The Holiday preserved the AZT..but the Drug changing made me loose it. I have decided with Doctors to do Abacavir/Viread/Reyataz..I saved PI's till now. I am concerned about Viread and Abacavir together in this combo. Do you think DDI would be better? I hate the Lipo! Thank you
Response from Dr. Sherer
I agree that you treatment, resistance, and holiday histories are interesting. I will make some observations, and then address your question.
Secondly, I share your concern for the combination of Viread and abacavir together, given recent trials showing the poor performance of Viread + abacavir + Epivir (3TC) in drug-naive patients. However, it appears from your genotype history that you are likely to retain susceptibilty to both agents, though the margin for error is small. Viread susceptibility is reduced in the presence of the 41 or the 215 mutation in the presence of 3 TAMS, and you have reported two in your history above.
Finally, there is no reason to think that DDI would be a better choice from the data you have offered, though it is an option in the event of sub-optimal performance or toxicity with this regimen.
And, as always, I suggest that you discuss these second thoughts with your physician(s).
COnfused re resistance tests - conflicting results
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.